Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

My birth control was SEVERELY breaking me out, so my derm put me on Spiro. I started at 25 mg for a week, them upped it to 50 for the rest of the month. I wasn't really getting results, so I upped it to 75mg a day for the next 5 weeks or so. I ended up quitting my birth control a month ago and after 2 weeks, I had a wonderful period of about 2 weeks where I completely stopped getting new breakouts--no cysts, no pustules, NOTHING. I got SO excited and thought I was finally healing up from my birth control, but i suddenly started breaking out all over again! My derm upped me to 100mg a day about 4 days ago and i feel like I'm breaking out even worse! Is there an IB every time you up your dose and how long does it last?! I feel awful and I just want nice skin like I had for those two weeks! It was so much easier! Is this hormones, or what? I'm feeling like a moody, pimply mess! I'm not completely sure if the moods are from quitting the pill, increasing the Spiro, or from feeling disgusting because of my skin...

Share this post


Link to post
Share on other sites

Birth control causes long-lasting side effects. Birth control synthetically modifies your ENTIRE hormonal process by giving you synthetic progestin and estradiol. It takes A LONG TIME for your body to re-adjust to not having synthetic hormones all the time. We're talking 6 months to a year, not a few weeks.

Don't get too pill happy on the spiro. You will need to give a dose 3-4 months to determine its effectiveness. Upping to 100mg after bouncing between 25 and 50 and 75 mg is a little crazy. The only way you know if a certain dose is right is if it you give those 3-4 months to work. YOU WILL NOT SEE RESULTS ON SPIRO AFTER A FEW WEEKS, OR EVEN A MONTH OR TWO. IT TAKES 3-4 MONTHS FOR YOUR BODY TO PROCESS AND FOR YOUR SKIN TO RESPOND TO THE NEW HORMONAL STATE. CHANGING OR UPPING YOUR DOSE BEFORE THOSE 3-4 MONTHS PASS MEANS YOU STILL HAVE NO IDEA IF THE PREVIOUS DOSE WOULD HAVE BEEN EFFECTIVE.

I will say this again. MY SKIN WAS EXACTLY THE SAME FOR OVER 4 MONTHS BEFORE I SAW ANY POSITIVE RESULTS. ANY POSITIVE RESULTS AT ALL. If I had followed your methodology, I would have upped it to 200mg because "I wasn't getting good results." My acne would probably not be clear now and I would be getting horrible effects from too high a dose.

The fact that you just came off birth control just complicates matters further. YOU WILL NEED TO BE PATIENT. Your Spiro dose may very well be too high because you jumped up so fast and decided to go off birth control right in the middle of the evaluation period. I can't stress this enough.

I am glad more people are trying spiro, but honestly I sometimes wonder if promoting spiro is the right thing. Hormonal treatment takes an unusual amount of patience that many people don't seem to have. This is not the same thing as slathering some benzoyl peroxide on your face. This is a much slower and more serious process. Hormones have HUGE, LONG-TERM EFFECTS on your skin but trying to balance your hormones is a slow as molasses process. Impatience with this kind of treatment is just shooting yourself in the foot.

You should have given 50mg a whole 3-4 months while on the birth control before a) upping your dose and b) going off the birth control. Anytime you change birth control or go off it, expect for the entire process to start over, because in one day you just completely changed your entire hormonal balance. Your body won't catch up for a long time.

Edited by Green Gables

Share this post


Link to post
Share on other sites

Ugh. That is just awful haha. My derm wanted me to be on a higher dose, but because I have a sensitive stomach, he wanted me to up it slowly to make sure I didn't have the same GI issues that I got from antibiotics. Because I normally don't break out when I'm not on the pill, I was hoping that I would stop breaking out when I stopped taking it. My skin was clear a month after stopping my last pill, with no other acne medications being used, so I was assuming it would be the same sort of situation.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×